COPD is a progressive disease that can seriously affect every part of your life, particularly as the disease progresses. Appropriate management can reduce symptoms. Contact The Australian Lung Foundation for information on steps you can take to slow down disease progression www.lungfoundation.com.au
Breathlessness: As the lung tissue becomes damaged, the lungs become less efficient and breathing in and out become more difficult, leading to breathlessness.
Narrowing airways: some people experience a constant swelling and irritation of the airways and an increased production of mucus. The increased production of the mucus can lead to infections and breathlessness.
De-conditioning: Many people who feel breathless when they exert themselves, start to reduce their level of physical activity. This, in turn, leads to a loss of fitness and a further reduction in physical activity. This downward deconditioning spiral can lead to a situation where even the simplest of activities can lead to breathlessness. It is important to maintain a routine of regular exercise or to join a pulmonary rehabilitation group. Having a regular exercise regime can also ensure you are keeping connected with your community.
Reduced oxygen to the major organs: As COPD progresses the body becomes less efficient at delivering oxygen through the blood stream to the major organs, like the heart. While the body can tolerate low levels of oxygen for short periods of time, low levels of oxygen for long periods can weaken the heart, make you feel tired and less alert. Home oxygen therapy helps return your blood oxygen levels to normal.
Flare-ups: People with COPD are at risk of sudden flare-ups or worsening of their symptoms. Flare ups can become serious and you may even need to go to hospital. It is important to speak to your doctor to develop a written COPD Action Plan so that you recognise the signs of a flare up and what you can do to prevent them from getting too serious.
Typical signs of a flare up include:
- More breathless than usual
- More coughing
- More sputum
- Change in colour of your sputum
- Taking more reliever medication
Report this post
You must be a Healthshare member to report this post.
to your account or
now (it's free).